Complications following serum therapy are relatively uncommon. Still more uncommon are reported fatalities. Park1 estimated that such fatal reactions occur once in 70,000 cases.
Of the pathologic anatomy in cases of fatal anaphylactic shock, little has appeared in the literature. Lamson,2 in 1924, was able to collect forty cases of sudden death following the injection of serum; twelve of these cases came to autopsy. Since then, one additional case with necropsy observations has been published. Recently a case in the service of one of us (J. G. M. B.) ended fatally; at necropsy changes were presented so similar to those found in experimental anaphylactic shock as to be worth recording.
REPORT OF CASE
—C. S., aged 8, was first admitted to the Willard Parker Hospital on Oct. 4, 1928, with a history of cough, "running nose and eyes," and some fever for one week. On admission, she had a
BULLOWA JGM, JACOBI M. FATAL HUMAN ANAPHYLACTIC SHOCK: REPORT OF A CASE, WITH AUTOPSY OBSERVATIONS AND REVIEW OF THE LITERATURE. Arch Intern Med (Chic). 1930;46(2):306–315. doi:10.1001/archinte.1930.00140140144009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: